Question

Hi Nelson, I have been using Androgel for several years now at 2 packets daily. This has really helped with fatigue libido and depression. About 6 months ago I started developing sebaceous acne. This is not just superficial acne, but deep, painful long lasting knots below the skin. About 3 months ago the acne became unbearable and I stopped the Androgel. Needless to say, this has done nothing to help the fatigue, libido and especially the depression. The acne has mostly gone away and wondering if there is anything I can do to prevent the acne from returning if I restart testosterone treatment? A friend suggested that the injectible form of testosterone may not cause acne as much. Any adivice that you have would be appreciated.

Thanks, Shawn

Answer

Dear Shawn

Some people are very sensitive to testosterone. Testosterone metabolizes into DHT (dehydrotestosterone), free testosterone, and estrogen. DHT causes the sebaceous glands to accumulate more oil which then gets infected and causes acne. Injections may cause it as much as gels.

In page 69 of our book "Built to Survive" we list the following potential solutions:

Accutane a powerful prescription item - 40 mg/day for one week sometimes stops acne if started at the first sign or as directed by your doctor. Accutane is potentially highly liver toxic and has also been linked to depression in young people.

Sporanox Effective for some acne-like eruptions that are caused by fungi. Some doctors also prescribe antibiotics, like tetracycline, for acne with good results.

Anti-bacterial soaps - Use a scrubbing brush and wash twice a day, especially after sweating during a workout.

UV light or sunlight with moderation.

I also believe the zinc/copper ( 50 mg/3 mg) supplements can help decrease the incidence of acne while doing androgens. Zinc can also help to inhibit the convertion of testosterone to estrogen, which is the main culprit in the developement of enlarged breast tissue and fat gain in some men.

I hope this helps!

Nelson